Wyoming, 2017

Damaging Wind in Wyoming, June 20, 2017

June 20, 2017 · NWS RIW · 1 event in 1 county or zone

A thunderstorm developed over the Wind River Basin and collapsed to the West of Riverton. With very big dew point depressions, strong outflow winds spread out of the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm developed over the Wind River Basin and collapsed to the West of Riverton. With very big dew point depressions, strong outflow winds spread out of the storm. Many locations had wind gusts past 50 mph. The highest recorded gust was 61 mph at the Sharpnose RAWs site near Hudson. In Riverton, a tree was snapped off by the high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 20, 2:09 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 20, 2:09 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
309 PM MDT Tue Jun 20 2017

.SHORT TERM...(This evening through Friday)
Issued at 310 PM MDT Tue Jun 20 2017

West flow will bring Scattered showers with isolated thunderstorms
with strong gusty winds to the area this evening.  A series of weak
cold frontal surges will move south each day through the week cooling
temperatures and bringing more north to northeast winds.  The air mass
will become more stable with diminishing showers and thunderstorms.

.LONG TERM...(Friday night through Tuesday)
Issued at 310 PM MDT Tue Jun 20 2017

West flow with rather dry conditions is expected with gradual warming
through the weekend and early next week.  Winds are expected to be
rather light.  Some showers and thunderstorms may return Monday
and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 302 PM MDT Tue Jun 20 2017

West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals

Expect conditions to remain VFR through 00Z/Thu. Midday convection
will move off the higher terrain and track east-southeast over the
basins and valleys through early Tuesday evening. Gusty outflow wind
of 30-40kts will be the main hazard. KJAC represents the best chance
for rain and potentially very small hail. Convection will push east
and wane between 02Z-03Z/Wed and the atmosphere should decouple by
this time with gusty 15-25kt surface winds decreasing by 02Z/Wed.
Cloud cover will decrease overnight and conditions will remain dry
through the remainder of the forecast period. Gusty surface wind will
increase Wednesday between 19Z-21Z with speeds 15-25kts.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Conditions will remain VFR through 00Z/Thu. Showers and thunderstorms
will continue to develop over the higher terrain Tuesday afternoon.
Coverage will be greatest over the Absaroka Range and points downstream
in west-northwest flow aloft. The main hazard will be gusty outflow wind
up to 45kts as dry sub-cloud environment looks capable of supporting
these speeds. Best chance for rain or small hail through early Tuesday
evening will be at KCOD where surface moisture is a little more
favorable and terminal is near the higher terrain. Surface winds will
be from the west to northwest at 14-24kts through at least mid-evening.
Wind will hang-on the longest at KRIW where northwest wind is favored.
Central Wyoming, around KCPR, may still see a period of more organized
convection between 01Z-05Z/Wed. After this time, cloud cover will
dissipate, conditions will be dry, and surface winds should be less than
10kts. Surface wind will increase again Wednesday beginning late morning
at KCOD with the push of south-moving boundary. Surface winds at other
terminals will increase by mid-afternoon with the highest speeds of
12-25kts at KRIW and KLND in the northwest-favored Wind River Basin.

&&

.FIRE WEATHER...
Issued AT 302 PM MDT Tue Jun 20 2017

West flow will bring Scattered showers with isolated thunderstorms
with strong gusty winds to the area this evening.  A series of weak
cold frontal surges will move south each day through the week cooling
temperatures and bringing more north to northeast winds.  The air mass
will become more stable with diminishing showers and thunderstorms.
The air mass will be unstable enough with sufficient wind for very
good to excellent smoke dispersal in the afternoons.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Jones
FIRE WEATHER...Baker
Hazardous weather outlook, Jun 20, 1:14 AM MST, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
214 AM MDT Tue Jun 20 2017

WYZ001>020-022>030-211200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
214 AM MDT Tue Jun 20 2017

...Flood warnings and advisories are in effect for portions of
western and central Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Flooding will continue on some area rivers today. Please see flood
warnings and forecasts for details.

Isolated afternoon and evening thunderstorms across northern and
central Wyoming, some with strong winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thursday...Elevated fire weather conditions across the southwest
with windy westerly wind and low relative humidity.

Thursday night or Friday...A strong cold front is expected to
sweep across the area with isolated thunderstorms mainly along
and east of the Divide. Elevated fire weather conditions remain
possible across the southwest with windy westerly wind and low
relative humidity.

.SPOTTER INFORMATION STATEMENT...Spotters are urged to wind gusts
past 45 mph, hail and any flooding. Thank you.

Team Riverton

In the hours before

Special weather statement, Jun 20, 1:29 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Riverton WY
229 PM MDT TUE JUN 20 2017

WYZ002-007-015>017-202100-
Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River
Basin-Wind River Mountains East-Absaroka Mountains-
229 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOT SPRINGS AND WEST
CENTRAL FREMONT COUNTIES UNTIL 300 PM MDT...

At 227 PM MDT, a line of strong thunderstorms was moving across
northwest Fremont County. Movement was east around 40 mph.

Wind gusts of 45 to 55 mph will be possible with this line of storms.

Strong thunderstorms will be near...
  Maverik Spring Dome Field and Burris around 245 PM MDT.
  Crowheart around 255 PM MDT.
  Bull Lake and Diversion Dam Rest Area around 300 PM MDT.

Move inside safe shelter as these storms approach. When thunder
roars, go indoors!

LAT...LON 4352 10855 4337 10855 4310 10910 4324 10966
      4357 10968 4362 10927 4363 10887
TIME...MOT...LOC 2027Z 275DEG 44KT 4357 10924 4329 10962

Jones
Special weather statement, Jun 20, 1:43 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
243 PM MDT Tue Jun 20 2017

WYZ014>018-025-202200-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Upper Green River Basin Foothills-
Including the cities of Dubois, Riverton, Shoshoni, Lander,
and Pinedale
243 PM MDT Tue Jun 20 2017

...Strong thunderstorms possible Tuesday afternoon...

Scattered showers and thunderstorms have erupted over the north
end of the Wind River Range Tuesday afternoon. The storms will
make their way across the adjacent basins of the Wind River and
Upper Green River through 4 PM MDT. Some of these storms will be
strong, with wind gusts around 50 mph, brief heavy rain, and pea-
sized hail. The storms will move from west-to-east around 30 mph.

Be prepared for gusty winds which may occur well ahead of the
showers and thunderstorms. Move to safe indoor shelter should the
storms approach your location. When thunder roars, go indoors!
Special weather statement, Jun 20, 2:03 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
303 PM MDT TUE JUN 20 2017

WYZ005-007-015-017-018-202130-
Owl Creek and Bridger Mountains-Wind River Basin-Wind River Mountains
East-Southwest Big Horn Basin-Lander Foothills-
303 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS AND
CENTRAL FREMONT COUNTIES UNTIL 330 PM MDT...

At 259 PM MDT, a line of strong thunderstorms has produced an area
of gusty outflow wind that is moving across western Fremont County.
Wind gusts of 50 to 55 mph will be possible with this
westerly outflow wind.

The leading edge of the outflow will be near...

  Pavillion around 310 PM MDT.
  Morton and Pilot Butte Reservoir around 315 PM MDT.
  Ocean Lake around 320 PM MDT.
  Ethete and Kinnear around 325 PM MDT.

Move inside safe shelter! Motorists traveling US Highway 26 should
be prepared for sudden strong wind gusts.

LAT...LON 4375 10825 4284 10802 4281 10812 4285 10813
      4284 10817 4283 10819 4279 10818 4261 10875
      4337 10895
TIME...MOT...LOC 2059Z 295DEG 41KT 4332 10882 4320 10904

Jones
Special weather statement, Jun 20, 2:22 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
322 PM MDT TUE JUN 20 2017

WYZ017-018-202200-
Wind River Basin-Lander Foothills-
322 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 400
PM MDT...

At 320 PM MDT, a line of strong thunderstorms has produced an area
of gusty outflow wind that is moving across central Fremont County.
Wind gusts of 50 to 55 mph will be possible with this northwest
outflow wind. Wind gusts of 52 and 53 mph were reported at Crowheart
around 3 PM.

The leading edge of the outflow will be near...

  Ethete and Ocean Lake around 330 PM MDT.
  Riverton and Arapahoe around 345 PM MDT.
  Hudson around 350 PM MDT.

Move inside safe shelter! Motorists traveling US Highway 26 should
be prepared for sudden strong wind gusts.

LAT...LON 4310 10808 4284 10824 4276 10857 4308 10905
      4317 10879 4338 10869
TIME...MOT...LOC 2118Z 310DEG 34KT 4328 10866 4313 10873 4309 10888

Jones
Special weather statement, Jun 20, 2:37 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
337 PM MDT TUE JUN 20 2017

WYZ007-017-202215-
Owl Creek and Bridger Mountains-Wind River Basin-
337 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
415 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Pavillion, moving east at 40 to 45 mph.

Winds of 40 to 50 mph will be possible with this storm, along with
possible brief heavy rain and pea-sized hail.

This strong thunderstorm will be near...

  Boysen Reservoir between 345 and 400 PM MDT.
  Boysen State Park Headquarters around 400 PM MDT.
  Shoshoni around 405 PM MDT.

Head to shore immediately if you are on Boysen Reservoir! This storm
could create 15 to 30 minutes of gusty west wind. Move inside safe
shelter.

LAT...LON 4332 10871 4350 10864 4341 10794 4310 10807
TIME...MOT...LOC 2134Z 281DEG 38KT 4336 10853

Jones

The radar

The Riverton/Lander radar (KRIW), 17 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
June 20, 3:16 PM MST
Where
Fremont County, 3.72 mi NNW of Hudson
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
42.949, -108.611

The Sharpnose RAWS site recorded a thunderstorm wind gust to 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698443.